Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 18, NWS Grand Forks, ND

February 8, 201815 counties in North Dakota; 15 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Feb 8, 2018, 2:32 PM CST for 15 counties in North Dakota; 15 counties in Minnesota. It took effect at Feb 8, 2018, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2018, 2:32 PM CST (20:32 UTC)
In effect from
Feb 8, 2018, 9:00 PM CST
Expired
Feb 9, 2018, 12:00 PM CST
In force
15 hr
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 39 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS43 KFGF 082032
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
232 PM CST Thu Feb 8 2018

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-049-054-091800-
/O.NEW.KFGF.WC.Y.0018.180209T0300Z-180209T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Wadena, Menahga, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg,
Adams, and Lankin
232 PM CST Thu Feb 8 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 35 below 
  zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...From 9 PM this evening to noon CST Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

JK
3 follow-up statements
342 
WWUS43 KFGF 090950
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
350 AM CST Fri Feb 9 2018

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-049-054-091800-
/O.CON.KFGF.WC.Y.0018.000000T0000Z-180209T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Wadena, Menahga, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg,
Adams, and Lankin
350 AM CST Fri Feb 9 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 40 
  below zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
614 
WWUS43 KFGF 091538
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
938 AM CST Fri Feb 9 2018

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-049-054-091800-
/O.CON.KFGF.WC.Y.0018.000000T0000Z-180209T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Wadena, Menahga, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg,
Adams, and Lankin
938 AM CST Fri Feb 9 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until noon CST today.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
624 
WWUS43 KFGF 091757
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1157 AM CST Fri Feb 9 2018

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-049-054-091900-
/O.EXP.KFGF.WC.Y.0018.000000T0000Z-180209T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Wadena, Menahga, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg,
Adams, and Lankin
1157 AM CST Fri Feb 9 2018

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Wind chills have improved across much of the area and so the
advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 8, 12:50 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 8, 12:50 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1250 PM CST Thu Feb 8 2018

.UPDATE...
Issued at 942 AM CST Thu Feb 8 2018

Adjusted current sky cover and temps to match this mornings trends
of colder and clearer. Will expire wind chill headline at 10am.
LIght snow brushing the southern edge of the FA may just amount to
flurries late this afternoon and evening as dry airmass limits
snow efficiency. Single digit highs above and below zero expected
again today.

&&

.SHORT TERM...(Today and tonight)
Issued at 422 AM CST Thu Feb 8 2018

The main forecast impacts in the storm term will be hazardous
wind chills and the possibility for a dusting of snow across the
far southern FA. As for now, most of the FA is clear with cold
temperatures. There are a few patches of clouds in the northern
Red River Valley and Lake of the Woods region. However, they do
appear to be thinning a bit. Expect increasing cloud cover today,
although some of it may be high thin cirrus. Several of the models
have shifted a little further north again with the light snow band
expected to affect the far southern FA late this afternoon into
tonight. Even so, it would only be a dusting of snow at most, so
not a big impact. Wind speeds continue to look pretty low, so no
blowing or drifting snow to deal with either. Clouds should
decrease again tonight, mainly along and north of the highway 200
corridor. With falling temperatures again, this may lead to more
hazardous wind chills tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 422 AM CST Thu Feb 8 2018

A wedge of high pressure slides through the forecast area on Friday.
Subsiding air behind an exiting upper level trough will allow for
clear and dry conditions. Cold temperatures are also expected
Friday with temperatures starting in the teens to twenties below
zero. Yet again, this will likely warrant additional wind chill
headlines Friday morning. Highs on Friday will only reach into the
single digits above zero making for a rather cold day.

With the high pressure center in eastern Montana and a surface
trough moving through southern Canada, the pressure gradient
tightens creating gusty westerly winds mainly in eastern North
Dakota. Clear conditions will allow for mixing to transfer westerly
winds AOA 25 mph to the surface especially in favored downslope
areas like the northwestern Red River Valley and Devils Lake Basin.
This could contribute to some patchy blowing/drifting snow in these
areas Friday afternoon.

Marginally warmer temperatures are expected Saturday as clipper
moves through south-central Canada. While temperatures still remain
below normal, Saturday's high temperatures should reach into the
teens above zero with overnight lows perhaps staying above zero! As
the clipper makes it's closest approach to the region late
Saturday/early Sunday, a cold front will move through bringing the
next shot of light snow. Lower to mid level cold air advection
behind the front may spark convective snow showers during the day
Sunday. Snow is expected to be light within these showers in the
absence of stronger lift and available moisture. Another day of
efficient mixing is expected Sunday to allow gusty northwest winds
AOA 25 mph to form as well as keep highs in the teens above zero.

Monday through Tuesday, an upper level disturbance is expected to
eject out of the Pacific Northwest before elongating into a
positively tilted trough extending over the western two thirds of
the nation. Part of this disturbance's energy is advertised to move
through the Northern Plains possibly phasing with a short wave
moving out of western Canada. This will increase precipitation
chances early next week, albeit light precipitation chances. This
could also continue the slightly "warmer" trend to continue with
more westerly flow aloft influencing the type of air mass that moves
over the region. However, confidence is low in the temperature
forecast with ensemble spread quite large beyond Sunday.

With the northeastern Canadian cyclone expected to continue, the
chance for shortwaves embedded within northwest flow aloft to move
through the region remains elevated, thus indicating a progressive
and active precipitation pattern next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CST Thu Feb 8 2018

Light winds and high clouds the giving VFR conditions for the TAF
sites the next 24 hrs as SFC high pressure axis nosing over the
area from the NW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...JK
Hazardous weather outlook, Feb 8, 3:42 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
342 AM CST Thu Feb 8 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-090945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
342 AM CST Thu Feb 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills are expected for portions of the area
through the early to mid morning hours today and again tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous wind chills are possible for portions of the area mainly
during the overnight hours Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Chill Advisories in North Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.